Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 175, NWS Des Moines, IA

August 5, 20234 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2023, 9:52 PM CDT for 4 counties in Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2023, 9:52 PM CDT (02:52 UTC)
Expired
Aug 5, 2023, 10:30 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IA, Calhoun County, IA, Greene County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:31 PM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, Aug 5, 2:31 PM CDT, 7 hours 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
231 PM CDT Sat Aug 5 2023

.DISCUSSION.../Tonight through Saturday/
Issued at 231 PM CDT Sat Aug 5 2023

Key Messages:

- Showers and storms move slowly west to east across the area
  this evening and overnight. Severe Risk is low, but gusty winds
  and locally heavy rain are possible.
- Rain continues through much of Sunday, finally tapering off
  into Monday morning

Discussion:

Showers and thunderstorms have percolated across parts of
northwestern Iowa through much of the day on a nearly stationary
boundary. Zooming out, the impending shortwave is currently situated
across parts of South Dakota and Nebraska. As this pivots into the
state later today this will help to finally get those NW Iowa storms
moving. Initial storms this afternoon carry a severe risk, though as
they move into western Iowa this evening shear diminishes to around
30 kts or less. While shear is weak, MLCAPE remains around 1500-2000
J/kg into the overnight and is aided by deep mechanical forcing from
the shortwave. As such, and severe risk is expected as gusty winds
with early storms. The main hazard will then be locally heavy rain
as we move through the overnight, more on that in a moment. With
these slow moving storms, expect convection to reach the I-35
corridor around 10pm - midnight, approaching Waterloo through the
early morning to around sunrise time frame.

Rain continues through much of the day on Sunday as the surface low
passes across the area. As this occurs, there is a risk of funnels
clouds or perhaps tornadoes within the vicinity of the surface low
towards southeast Iowa as enhanced vorticity there is coincident
with peak afternoon heating and enhanced stretching. This is where
HREF updraft helicity tracks are in greatest concentration. Rain
will finally begin tapering off overnight into Monday morning. Rain
totals across the state look to exceed half an inch in most places,
with amounts over an inch north of I-80 based on HREF guidance and
PWAT values exceeding 1.5 inches. Expect to see pockets of totals
around 2+ inches across northern Iowa wherever stronger cores
develop.

The pattern remain active into next week with chances for widespread
rain expected again on Tuesday into Wednesday and Thursday into
Friday. While details on severe potential are uncertain at this time
range, it does appear that a few stronger storms may be possible with
the slightly more robust Wednesday system, though this may occur
south of the area as noted in the SPC Day 5 outlook.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1241 PM CDT Sat Aug 5 2023

VFR conditions will continue across most sites through this
evening. Tonight expect showers and thunderstorms to move into the
area from the west impacting sites KFOD/KDSM shortly after 00z and
expanding to eastern sites KALO/KOTM towards 12z. Convection will
linger across the area through much of Sunday, resulting in
reduced ceilings and visibility to MVFR to IFR at times. Expect to
see precipitation begin tapering off beyond the current period
into Monday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Aug 5, 2:46 PM CDT, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
246 PM CDT Sat Aug 5 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-062000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
246 PM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Showers and thunderstorms will move over western Iowa by this
evening and overspread central Iowa tonight. A few of the storms
west of Interstate 35 may be strong to severe during the evening
with strong thunderstorm winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of showers and thunderstorms are expected Sunday into
Sunday night. There is a low risk of severe storms east of
Interstate 35 and south of Highway 30 Sunday afternoon and
early evening. Locally heavy rainfall will also be possible.

Additional showers and thunderstorms will return to the region
late Tuesday night into early Thursday and again late week around
Friday. Any threat for severe storms will be better determined
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, especially in
western Iowa and again over southeast Iowa Sunday afternoon.

Ansorge

In the hours before

Special weather statement, Aug 5, 9:08 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
908 PM CDT Sat Aug 5 2023

IAZ044-060230-
Crawford IA-
908 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of south central
Crawford County through 930 PM CDT...

At 907 PM CDT, Doppler radar was tracking a strong thunderstorm over
Denison, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail and additional
         heavy rainfall of one to two inches.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

This storm will remain over mainly rural areas of south central
Crawford County, including the following locations... Denison
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Iowa.

&&

LAT...LON 4194 9544 4202 9543 4203 9525 4189 9527
TIME...MOT...LOC 0207Z 276DEG 10KT 4198 9536

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KCM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:08 PM CDTSpecial Weather StatementDMXCrawford22 min
Aug 5, 9:28 PM CDTSevere Thunderstorm WarningDMXAudubon, Boone, Calhoun, Carroll, Crawford, Dallas and 3 more47 min
Aug 5, 10:14 PM CDTSevere Thunderstorm WarningDMXBoone, Carroll, Dallas, Greene, Guthrie29 min
Aug 6, 12:19 AM CDTSpecial Weather StatementDMXPolk56 min
Aug 6, 12:35 AM CDTSpecial Weather StatementDMXCass55 min
Aug 6, 12:51 AM CDTSpecial Weather StatementDMXAdams39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.